Advertisement

Return of the Wanderer: A Physicist Becomes a Probabilist

  • Julian Keilson
Part of the Applied Probability book series (APPLIEDPROB, volume 1)

Abstract

I grew up in New York City in the Depression. Both my parents were immigrants. My father, Jonas I. Keilson, had arrived in his late teens from Lithuania and had built up a small business as middleman between families of modest means and large merchants in lower Manhattan selling suits, overcoats, and furniture. My father provided contacts, expertise, and credit, and his business flourished. My mother, Sarah Eimer, had come as a baby from Austria. I was the third of three boys. The first, Philip, died in infancy in an accident. The second, Sidney, became an accountant and businessman. I was born on 19 November 1924. A girl, Marcia, came some nine years later and is a clinical psychologist.

Keywords

Electrical Noise Working Paper Series Saddlepoint Approximation Fault Tree Analysis Brooklyn College 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Publications and References

  1. [1]
    Abramowitz, M. and Stegun. I. A. (1965) Handbook of Mathematical Functions. Dover, New York.Google Scholar
  2. [2]
    Callaert, H. and Keilson, J. (1972) On exponential ergodicity and spectral structure for birth-death processes. Stoch. Proc. Appl. 1, 187–236.MathSciNetCrossRefGoogle Scholar
  3. [3]
    Cox, D. R. (1955) The analysis of non-Markovian stochastic processes by the inclusion of supplementary variables. Proc. Camb. Phil. Soc. 51, 433–441.MATHCrossRefGoogle Scholar
  4. [4]
    Daniels, H. E. (1954) Saddlepoint approximations in statistics. Ann. Math. Statist. 25, 631–650.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    Keilson, J. (1954) A suggested modification of noise theory. Quart. Appl. Math. 12, 71–76.MathSciNetMATHGoogle Scholar
  6. [6]
    Keilson, J. (1955) On diffusion in an external field and the adjoint source problem. Quart. Appl. Math. 12, 435–438.MathSciNetMATHGoogle Scholar
  7. [7]
    Keilson, J. (1961) The homogeneous random walk on the half-line and the Hilbert problem. Bull. Inst. Internat. Statist., Proc. 33rd Session ISI, Paris 39 (2), 279–291.MathSciNetGoogle Scholar
  8. [8]
    Keilson, J. (1962) The use of Green’s functions in the study of bounded random walks with application to queueing theory. J. Math. Phys. 41, 42–52.MathSciNetMATHGoogle Scholar
  9. [9]
    Keilson, J. (1962) Non-stationary Markov walks on the lattice. J. Math. Phys. 41, 205–211.MathSciNetMATHGoogle Scholar
  10. [10]
    Keilson, J. (1962) The general bulk queue as a Hilbert problem. J. R. Statist. Soc. B 24, 344.MathSciNetMATHGoogle Scholar
  11. [11]
    Keilson, J. (1962) A simple random walk and an associated asymptotic behaviour of the Bessel functions. Proc. Camb. Phil. Soc. 58, 708–709.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    Keilson, J. (1962) Queues subject to service interruption. Ann. Math. Statist. 33, 1314–1322.MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    Keilson, J. (1963) A gambler’s ruin type problem in queueing theory. Operat. Res. 11, 570–576.MATHCrossRefGoogle Scholar
  14. [14]
    Keilson, J. (1963) The first passage time density for homogeneous skip-free walks on the continuum. Ann. Math. Statist. 34, 375–380.MathSciNetCrossRefGoogle Scholar
  15. [15]
    Keilson, J. (1963) On the asymptotic behaviour of queues. J. R. Statist. Soc. B 25, 464–476.MathSciNetMATHGoogle Scholar
  16. [16]
    Keilson, J. (1964) Some comments on single server queueing methods and some new results. Proc. Camb. Phil. Soc. 60, 237–251.MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    Keilson, J. (1964) An alternative to Wiener-Hopf methods for the study of bounded processes. J. Appl. Prob. 1, 85–120.MathSciNetMATHCrossRefGoogle Scholar
  18. [18]
    Keilson, J. (1964) On the ruin problem for the generalized random walk. Operat. Res. 12, 504–506.MathSciNetMATHCrossRefGoogle Scholar
  19. [19]
    Keilson, J. (1964) A review of transient behavior in regular diffusion and birth-death processes. J. Appl. Prob. 1, 247–266.MathSciNetMATHCrossRefGoogle Scholar
  20. [20]
    Keilson, J. (1965) The role of Green’s functions in congestion theory. In Symp. on Congestion Theory,University of North Carolina Press, Chapel Hill.Google Scholar
  21. [21]
    Keilson, J. (1965) A review of transient behavior in regular diffusion and birth-death processes—Part II. J. Appl. Prob. 2, 405–428.MathSciNetMATHCrossRefGoogle Scholar
  22. [22]
    Keilson, J. (1965) Green’s Function Methods in Probability Theory. Griffin, London.Google Scholar
  23. [23]
    Keilson, J. (1966) The ergodic queue length distribution for queueing systems with finite capacity. J. R. Statist. Soc. B 28, 190–201.MathSciNetMATHGoogle Scholar
  24. [24]
    Keilson, J. (1966) A limit theorem for passage times in ergodic regenerative processes. Ann. Math. Statist. 37, 866–870.MathSciNetMATHCrossRefGoogle Scholar
  25. [25]
    Keilson, J. (1966) A technique for discussing the passage time distribution for stable systems. J. R. Statist. Soc. B 28, 477–486.MathSciNetMATHGoogle Scholar
  26. [26]
    Keilson, J. (1966) A theorem on optimum allocation for a class of symmetric multilinear return functions. J. Math. Anal. Appl. 15, 269–272.MathSciNetMATHCrossRefGoogle Scholar
  27. [27]
    Keilson, J. (1967) On global extrema for a class of symmetric functions. J. Math. Anal. Appl. 18, 218–228.MathSciNetMATHCrossRefGoogle Scholar
  28. [28]
    Keilson, J. (1968) A note on the waiting-time distribution for the M/G/ l queue with last-come-first-served discipline. Operat. Res. 16, 1230–1232.MATHCrossRefGoogle Scholar
  29. [29]
    Keilson, J. (1969) A queue model for interrupted communication. Opsearch 6, 59–67.MathSciNetGoogle Scholar
  30. [30]
    Keilson, J. (1969) An intermittent channel with finite storage. Opsearch 6, 109–117.MathSciNetGoogle Scholar
  31. [31]
    Keilson, J. (1969) On the matrix renewal function for Markov renewal processes. Ann. Math. Statist. 40, 1901–1907.MathSciNetMATHCrossRefGoogle Scholar
  32. [32]
    Keilson, J. (1971) On log-concavity and log-convexity in passage-time densities of diffusion and birth-death processes. J. Appl. Prob. 8, 391–398.MathSciNetMATHCrossRefGoogle Scholar
  33. [33]
    Keilson, J. (1971) A note on the summability of the entropy series. Inf. and Control 18, 257–260.MathSciNetMATHCrossRefGoogle Scholar
  34. [34]
    Keilson, J. (1972) A threshold for log-concavity. Ann. Math. Statist. 43, 1702–1708.MathSciNetMATHCrossRefGoogle Scholar
  35. [35]
    Keilson, J. (1973) Simple expressions for the mean and variance of a generalized central limit theorem and applications. Proc. XXth Annual Meeting, Institute of Management Science, Tel Aviv, Israel, 24–29 June 1973, 538–541.Google Scholar
  36. [36]
    Keilson, J. (1974) Sojourn times, exit times, and jitter in multivariate Markov processes. Adv. Appl. Prob. 6, 747–756.MathSciNetMATHCrossRefGoogle Scholar
  37. [37]
    Keilson, J. (1974) Convexity and complete monotonicity in queueing distributions and associated limit behavior. In Mathematical Methods in Queueing Theory, Proceedings of a Conference at Western Michigan University, 10–12 May 1974, Springer-Verlag, New York.Google Scholar
  38. [38]
    Keilson, J. (1975) Systems of independent Markov components and their transient behavior. In Reliability and Fault Tree Analysis, SIAM, Philadelphia, 351–364.Google Scholar
  39. [39]
    Keilson, J. (1978) Exponential spectra as a tool for the study of server-systems with several classes of customers. J. Appl. Prob. 15, 162–170.MathSciNetMATHCrossRefGoogle Scholar
  40. [40]
    Keilson, J. (1979) Markov Chain Models—Rarity and Exponentiality. Applied Mathematical Sciences Series 28, Springer-Verlag, New York.Google Scholar
  41. [41]
    Keilson, J. (1981) On the unimodality of passage time densities in birth-death processes. Statist. Neerlandica 35, 49–55.MathSciNetMATHCrossRefGoogle Scholar
  42. [42]
    Keilson, J. (1982) On the distribution and covariance structure of the present value of a random income stream. J. Appl. Prob. 19, 240–244.MathSciNetMATHCrossRefGoogle Scholar
  43. [43]
    Keilson, J. (1983) Stochastic systems (Lecture notes). Graduate School of Management, University of Rochester, Working Paper Series No. QM 8306.Google Scholar
  44. [44]
    Keilson, J. and Gerber, H. (1971) Some results for discrete unimodality. J. Amer. Statist. Assoc. 66, 386–390.MATHCrossRefGoogle Scholar
  45. [45]
    Keilson, J. and Graves, S. C. (1979) A methodology for studying the dynamics of extended logistic systems. Naval Research Logist. Quart. 26, 169–197.MathSciNetMATHCrossRefGoogle Scholar
  46. [46]
    Keilson, J. and Graves, S. C. (1981) The compensation method applied to a one-product production/inventory problem. Math. Operat. Res. 6, 246–262.MathSciNetMATHCrossRefGoogle Scholar
  47. [47]
    Keilson, J. and Graves, S. C. (1983) System balance for extended logistic systems. Operat. Res. 31, 234–252.CrossRefGoogle Scholar
  48. [48]
    Keilson, J. and Kester, A. (1977) Monotone matrices and monotone Markov processes. Stoch. Proc. Appl. 5, 231–241.MathSciNetMATHCrossRefGoogle Scholar
  49. [49]
    Keilson, J. and Kester, A. (1977) A circulatory model for human metabolism (Unpublished monograph). Graduate School of Management, University of Rochester, Working Paper Series No. 7724.Google Scholar
  50. [50]
    Keilson, J. and Kester, A. (1978) Unimodality preservation in Markov chains. Stoch. Proc. Appl. 7, 179–190.MathSciNetMATHCrossRefGoogle Scholar
  51. [51]
    Keilson, J. and Kooharian, A. (1960) On time-dependent queueing processes. Ann. Math. Statist. 31, 104–112.MathSciNetMATHCrossRefGoogle Scholar
  52. [52]
    Keilson, J. and Kooharian, A. (1962) On the general time-dependent queue with a single server. Ann. Math. Statist. 33, 767–791.MathSciNetMATHCrossRefGoogle Scholar
  53. [53]
    Keilson, J. and Kubat, P. (1984) Parts and service demand distribution generated by primary production. European J. Operat. Res. 17, 257–265.MathSciNetMATHCrossRefGoogle Scholar
  54. [54]
    Keilson, J. and Machihara, F. (1985) Hyperexponential waiting time structure in hyperexponential GI/G/1 systems. Graduate School of Management, University of Rochester.Google Scholar
  55. [55]
    Keilson, J. and Mermin, N. (1959) The second order distribution of integrated shot noise. IRE Trans. Inf. Theory IT-5, 75–77.Google Scholar
  56. [56]
    Keilson, J. and Nunn, W. (1979) Laguerre transformation as a tool for the numerical solution of integral equations of convolution type. Appl. Math. Comput. 5, 313–359.MathSciNetMATHCrossRefGoogle Scholar
  57. [57]
    Keilson, J. and Ramaswamy, R. (1984) Convergence of quasi-stationary distributions in birth–death processes. Stoch. Proc. Appl. 18, 301–312.MathSciNetMATHCrossRefGoogle Scholar
  58. [58]
    Keilson, J. and Ramaswamy, R. (1984) The bivariate maximum process and quasi-stationary structure in birth-death processes. Graduate School of Management, University of Rochester, Working Paper Series No. QM 8405.Google Scholar
  59. [59]
    Keilson. J. and Ross, H. F. (1975) Passage-time distributions for Gaussian Markov (Ornstein–Uhlenbeck) statistical processes. Selected Tables in Mathematical Statistics 3, 233–327.Google Scholar
  60. [60]
    Keilson, J. and Ross, H. F. (1978) The maximum of the stationary Gaussian Markov process over an interval—Theory, table and graphs. Unpublished.Google Scholar
  61. [61]
    Keilson, J. and Ross, H. F. (1979) The maximum over an interval of meteorological variates modelled by the stationary Gaussian Markov process. Preprint volume, 6th Conference on Probability and Statistics in Atmospheric Sciences, 912 October 1979, 213–216.Google Scholar
  62. [62]
    Keilson, J. and Servi, L. (1984) Oscillating random walk models for GI/G/l vacation systems with Bernoulli schedules. Graduate School of Management, University of Rochester, Working Paper Series No. QM 8403.Google Scholar
  63. [63]
    Keilson, J. and Steutel, F. W. (1972) Families of infinitely divisible distributions closed under mixing and convolution. Ann. Math. Statist. 43, 242–250.MathSciNetMATHCrossRefGoogle Scholar
  64. [64]
    Keilson, J. and Steutel, F. W. (1974) Mixtures of distributions, moment inequalities and measures of exponentiality and normality. Ann. Prob. 2, 112–130.MathSciNetMATHCrossRefGoogle Scholar
  65. [65]
    Keilson, J. and Storer, J. E. (1952) On Brownian motion, Boltzmann’s equation and the Fokker–Planck equation. Quart. Appl. Math. 10, 243–253.MathSciNetMATHGoogle Scholar
  66. [66]
    Keilson, J. and Styan, G. P. H. (1973) Markov chains and M-matrices: Inequalities and equalities. J. Math. Anal. Appl. 2, 439–459.MathSciNetCrossRefGoogle Scholar
  67. [67]
    Keilson, J. and Subba Rao, S. (1970) A process with chain dependent growth rate. J. Appl. Prob. 7, 699–711.MathSciNetMATHCrossRefGoogle Scholar
  68. [68]
    Keilson, J. and Subba Rao, S. (1971) A process with chain dependent growth rate—Part II, The ruin and ergodic problem. Adv. Appl. Prob. 3, 315–338.MathSciNetMATHCrossRefGoogle Scholar
  69. [69]
    Keilson, J. and Sumita, U. (1982) Waiting time distribution response to traffic surges via the Laguerre transform. In Applied Probability—Computer Science, The Interface 2, Birkhauser, Boston.Google Scholar
  70. [70]
    Keilson, J. and Sumita, U. (1982) Uniform stochastic ordering and related inequalities. Canad. J. Statist. 10, 181–198.MathSciNetMATHCrossRefGoogle Scholar
  71. [71]
    Keilson, J. and Sumita, U. (1983) Extrapolation of the mean lifetime of a large population from its preliminary survival history. Naval Res. Logist. Quart. 30, 509–535.MathSciNetMATHCrossRefGoogle Scholar
  72. [72]
    Keilson, J. and Sumita, U. (1983) A decomposition of the beta-distribution, related order and aymptotic behavior. Ann. Inst. Statist. Math. A 35, 243–253.MathSciNetMATHCrossRefGoogle Scholar
  73. [73]
    Keilson, J. and Sumita, U. (1983) The depletion time for M/G/1 systems and a related limit theorem. Adv. Appl. Prob. 15, 420–443.MathSciNetMATHCrossRefGoogle Scholar
  74. [74]
    Keilson, J. and Sumita, U. (1983) Evaluation of the total time in system in a preempt/resume priority queue via a modified Lindley process. Adv. Appl. Prob. 15, 840–856.MathSciNetMATHCrossRefGoogle Scholar
  75. [75]
    Keilson, J. and Sumita, U. (1986) A general Laguerre transform and a related distance between probability measures. J. Math. Anal. Appl. 113, 288–308.MathSciNetMATHCrossRefGoogle Scholar
  76. [76]
    Keilson, J. and Sumita, U. (1983) A time-dependent model of a two echelon system with quick repair. Graduate School of Management, University of Rochester, Working Paper Series No. QM 8311.Google Scholar
  77. [77]
    Keilson, J. and Syski, R. (1974) Compensation measures in the theory of Markov chains. Stoch. Proc. Appl. 2, 59–72.MathSciNetMATHCrossRefGoogle Scholar
  78. [78]
    Keilson, J. and Vasicek, O. (1975) A family of monotone measures of ergodicity for Markov chains. Center for System Science 75–03, Graduate School of Management, University of Rochester.Google Scholar
  79. [79]
    Keilson, J. and Waterhouse, C. (1972) Transfer times across the human body. Bull. Math. Phys. 34, 33–44.Google Scholar
  80. [80]
    Keilson, J. and Wellner, J. (1978) Oscillating Brownian motion. J. Appl. Prob. 15, 300–310.MathSciNetMATHCrossRefGoogle Scholar
  81. [81]
    Keilson, J. and Wishart, D. M. G. (1964) A central limit theorem for additive processes defined on a finite Markov chain. Proc. Camb. Phil. Soc. 60, 657–667.MathSciNetCrossRefGoogle Scholar
  82. [82]
    Keilson, J. and Wishart, D. M. G. (1965) Boundary problems for additive processes defined on a finite Markov chain. Proc. Camb. Phil. Soc. 61, 173–190.MathSciNetMATHCrossRefGoogle Scholar
  83. [83]
    Keilson, J. and Wishart, D. M. G. (1967) Addenda to processes on a finite Markov chain. Proc. Camb. Phil. Soc. 63, 187–193.MathSciNetMATHCrossRefGoogle Scholar
  84. [84]
    Keilson, J. and Zachmann, M. (1985) Homogeneous row-continuous bivariate Markov chains with boundaries. Math. Operat. Res. To appear.Google Scholar
  85. [85]
    Keilson, J., Cozzolino, J. and Young, H. (1968) A service system with unfilled requests repeated. Operat. Res. 16, 1126–1137.MATHCrossRefGoogle Scholar
  86. [86]
    Keilson, J., Kester, A. and Waterhouse, C. (1978) A circulatory model for human metabolism. J. Theoret. Biol. 74, 535–547.CrossRefGoogle Scholar
  87. [87]
    Keilson, J., Nunn, W. and Sumita, U. (1981) The bilateral Laguerre transform. Appl. Math. Comput. 8, 137–174.MathSciNetMATHCrossRefGoogle Scholar
  88. [88]
    Keilson, J., Sumita, U. and Zachmann, M. (1981) Row-continuous finite Markov chains, structure and algorithms. Graduate School of Management, University of Rochester, Working Paper Series No. 8115.Google Scholar
  89. [89]
    Keilson, J., Petrondas, D., Sumita, U. and Wellner, J. (1983) Significance points for some tests of uniformity on the sphere. J. Statist. Comput. Simul. 17, 195–218.MathSciNetMATHCrossRefGoogle Scholar
  90. [90]
    Keilson, J., Machihara, F. and Sumita, U. (1985) Spectral structure of M/G/1 systems—Asymptotic behavior and relaxation times. Graduate School of Management, University of Rochester, Working Paper Series No. 8414.Google Scholar
  91. [91]
    Kingman, J. F. C. (1965) The heavy traffic approximation in the theory of queues. Discussion by J. Keilson and J. Th. Runnenburg, in Proc. Symp. Congestion Theory, University of North Carolina Press, Chapel Hill.Google Scholar
  92. [92]
    Ott, T. (1975) Infinite Divisibility, Imbeddability and Stability of Finite SemiMarkov Matrices. Doctoral Dissertation, Graduate School of Management, University of Rochester.Google Scholar
  93. [93]
    Prabhu, N. U. (1982) Conferences on Stochastic Processes and their Applications: a brief history. Stoch. Proc. Appl. 12, 115–116.CrossRefGoogle Scholar
  94. [94]
    Wang, M. C. and Uhlenbeck, G. E. (1945) On the theory of Brownian motion II. Rev. Mod. Phys. 17, 323–342.MathSciNetMATHCrossRefGoogle Scholar
  95. [95]
    Wax, N. (1954) Selected Papers on Noise and Stochastic Processes. Dover, New York.MATHGoogle Scholar
  96. [96]
    Widder, D. V. (1946) The Laplace Transform. Princeton University Press, Princeton, NJ.Google Scholar
  97. [97]
    Wishart, D. M. G. (1960) Queueing systems in which the discipline is ‘last-come first-served’. Operat. Res. 8, 591–599.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Applied Probability Trust 1986

Authors and Affiliations

  • Julian Keilson

There are no affiliations available

Personalised recommendations